MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSTD0715
Medical Device Problem Codes Difficult or Delayed Separation (4044); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/22/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2022-00080.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a basilar aneurysm using penumbra smart coils (smart coils), penumbra smart coil handles (handles), and a non-penumbra microcatheter.During the procedure, the physician advanced a smart coil through the microcatheter to the target vessel and attempted to detach it using the handle; however, the smart coil failed to detach.Therefore, the physician attempted to detach the smart coil with a new second handle; however, the smart coil failed to detach.The physician also attempted to manually detach the smart coil but was unsuccessful.Therefore, the smart coil was removed.Next, the physician successfully implanted two new smart coils using the second handle and the microcatheter.Subsequently, the physician advanced a new smart coil through the microcatheter to the target vessel and attempted to detach it using the second handle; however, the smart coil failed to detach.Therefore, the physician attempted to detach the smart coil with a new third handle; however, the smart coil failed to detach.The physician also attempted to manually detach the smart coil but was unsuccessful.The physician then removed the pusher assembly of the smart coil and realized that the embolization coil was not attached to the pusher assembly.Therefore, the physician removed the microcatheter and flushed the detached smart coil out of the microcatheter.Subsequently, the physician reinserted the microcatheter and successfully implanted a new smart coil in the target vessel using the third handle.The physician then advanced another smart coil into the target vessel then used the third handle to detach the smart coil; however, the smart coil failed to detach.The physician also attempted to manually detach the smart coil but was unsuccessful.The physician then removed the pusher assembly of the smart coil and realized that the embolization coil was not attached to the pusher assembly.Therefore, the physician removed the and flushed the detached smart coil out of the microcatheter.Microcatheter the procedure was completed using a new smart coil, a new fourth handle, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the second returned smart coil confirmed that the embolization coil was detached.Evaluation revealed that the pet lock was separated on the proximal end of the pusher assembly, the pull wire was retracted out of the ddt, and the embolization coil was detached from its pusher assembly.This indicates a successful detachment attempt.The root cause of the reported complaint could not be determined.Further evaluation revealed kinks in the pusher assembly.This damage was incidental to the reported complaint and the root cause could not be determined.Evaluation of the third returned smart coil confirmed that the embolization coil was detached.Evaluation revealed that the pet lock was separated on the proximal end of the pusher assembly, the pull wire was retracted out of the ddt, and the embolization coil was detached from its pusher assembly.This indicates a successful detachment attempt.The root cause of the reported complaint could not be determined.Further evaluation revealed multiple kinks in the pusher assembly throughout its length.This damage was incidental to the reported complaint and the root cause could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with fr report number: 3005168196-2022-00080.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key13604344
Report Number3005168196-2022-00079
Device Sequence Number14917166
Product Code HCG
UDI-Device Identifier00814548014487
UDI-Public00814548014487
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/04/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/05/2016
Device Model Number400SMTSTD0715
Device Catalogue Number400SMTSTD0715
Device Lot NumberF106030
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2022
Supplement Date Received by Manufacturer03/23/2022
Initial Report FDA Received Date02/25/2022
Supplement Report FDA Received Date05/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age78 YR
Patient SexMale
Date Report Sent to FDA01/01/2005